Texas, 2012

Hail and Damaging Winds in Texas, December 4 to 5, 2012

December 4 to 5, 2012 · NWS BRO · 4 events in 2 counties and zones

A line of strong to severe thunderstorms associated with a cold front moving across the region, developed over southern Kenedy County and raced south across Willacy and Cameron counties around midnight on December 5th. This front was preceded by just enough instability to produce a small band of damaging winds and hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BRO wrote it up.

A line of strong to severe thunderstorms associated with a cold front moving across the region, developed over southern Kenedy County and raced south across Willacy and Cameron counties around midnight on December 5th. This front was preceded by just enough instability to produce a small band of damaging winds and hail. Several reports of strong wind gusts and wind damage were reported around the Raymondville area in Willacy County. Further south in Cameron County, quarter to half dollar sized hail was reported in La Feria.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before the first event at Dec 4, 11:14 PM CST, 31 minutes earlier.

Area forecast discussion, Dec 4, 11:14 PM CST, 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BROWNSVILLE TX
1114 PM CST TUE DEC 4 2012

.DISCUSSION...UPPER AIR AND SPC MESOANALYSIS COUPLED WITH LOCAL
LAPS DATA SHOWS ABOUT 40 TO 50 KNOTS OF 0-6KM SHEAR BEHIND A
DEVELOPING LINE OF STRONG TO SEVERE THUNDERSTORMS OVER SOUTHERN
KENEDY COUNTY STRETCHING TO OUR EASTERN COASTAL WATERS. STRONG
LARGE SCALE ASCENT PROVIDED BY THE LEFT EXIT REGION OF A DIVING IS
CONTINUING TO PROVIDE GOOD SFC CONVERGENCE FOR THUNDERSTORM
INITIATION AMID ABOUT 1200 TO 1500 J/KG OF SURFACE BASED CAPE OVER
LAND AND ABOUT 2200 J/KG OVER THE WARMER AND MORE MOIST GULF
WATERS WHERE THE CONVECTION APPEARS THE STRONGEST OVERALL WITH
NUMEROUS 50DBZ RETURNS OVER 35KFT ON KBRO AND CRP RADARS...WITH
THE STRONGEST STORM OVER LAND NEAR RUDOLPH.

EXPECT THE NEAR SFC BOUNDARY LAYER TO COOL OVERLAND SLOWLY AND
POSSIBLY LIMIT UPDRAFT POTENTIAL...BUT WITH AVAILABLE SHEAR STILL
BELIEVE IT POSSIBLE TO SEE SOME STRONG TO BORDERLINE SEVERE STORMS
WITH LARGE HAIL THE MAIN THREAT...AS STORMS POSSIBLY BECOME
SLIGHTLY ELEVATED...STILL CAN NOT RULE OUT AN ISOLATED
GUSTY/DAMAGING WIND THREAT WITH STRONGER STORMS. STORMS ARE MOVING
QUICKLY ENOUGH TO PREVENT SIGNIFICANT FLOODING CONCERN. EXPECT
FRONTAL BOUNDARY TO CONTINUE TO PUSH SOUTHWARD AND APPROACH THE
LOWER VALLEY BETWEEN 3 AND 6 AM THIS MORNING...WITH MOST
CONVECTION STUCK RIGHT TO THE BOUNDARY DUE TO A NEUTRALLY TO
NEGATIVELY BUOYANT LOWEST FEW THOUSAND FEET OF THE COLUMN.

BUMPED UP RAIN CHANCES FROM MIDNIGHT TO 6 AM FROM ABOUT WESLACO
EAST TO RAYMONDVILLE AND PORT MANSFIELD AND ESPECIALLY OVER THE
COASTAL WATERS WHERE PRECIP APPEARS TO BE A NO BRAINER THROUGH 6
AM. STRONG TO SEVERE STORMS WILL BE POSSIBLE...BUT ARE NOT A SURE
THING...OVER LAND ALONG THE FRONT...AND ARE A NEAR CERTAINTY OVER
THE GULF WATERS WHERE SPECIAL MARINE WARNINGS HAVE ALREADY BEEN
ISSUED. /68-JGG/

&&

.PREV DISCUSSION... /ISSUED 647 PM CST TUE DEC 4 2012/

DISCUSSION...UPDATED FOR LATEST AVIATION DISCUSSION BELOW.

AVIATION...THE AFTERNOON SEA BREEZE HAS PUSHED INLAND AND IS NOW
MEETING UP WITH THE COLD FRONT PUSHING SOUTHEAST TOWARDS DEEP
SOUTH TX. SO FAR THIS BOUNDARY COLLISION HAS FAILED TO PRODUCE ANY
SIGNIFICANT CONV OVER THE BRO CWA WITH ALL OF THE STRONGER CONV
CONFINED TO THE MIDDLE AND UPPER TX COASTLINES. RIGHT NOW WITH THE
LOSS OF THE AFTERNOON HEATING AND THE LOWERING OF THE LOW LEVEL
TEMPS THE ATMS IS STARTING TO STABILIZE SOMEWHAT AS THE EVENING
PROGRESSES. DESPITE THE MORE STABLE ATMS THE LAST SWOMCD FROM SPC
INDICATED THAT A MID LEVEL SPEED MAX IS APPROACHING THE REGION
FROM THE WEST. THIS FEATURE IN ADDITION TO THE APPROACHING SURFACE
BOUNDARY WILL MAINTAIN ENOUGH UVV FOR GENERAL CONV. HOWEVER
BELIEVE THAT THE POTENTIAL FOR SVR CONV MAY BE FADING A BIT. SOME
HIGHER CAPE VALUES LINGER JUST ALONG THE COASTLINE AND FURTHER
OFFSHORE SO THE BEST POTENTIAL FOR STG/SVR CONV WILL PERSIST HERE
FOR THE NEXT SEVERAL HOURS. WILL HOLD OFF ON INCLUDING A MENTION
OF CONV FOR THE LOWER RGV AIRPORTS AS WOULD LIKE TO SEE BETTER
DEVELOPMENT ON THE SOUTH END OF THE FRONT.

BIG DIFFERENCES SHOW UP BETWEEN THE GFS AND NAM CEILINGS AND
VSBYS. THE GFS IS GOING WITH A DRY FROPA WITH NO SERIOUS CEILINGS
OR REDUCTIONS TO VSBYS WHILE THE NAM TAKES THE CEILINGS AND VSBYS
DOWN TO LIFR LEVELS. FOR NOW WILL GO CLOSER TO THE GFS/GFS LAMP
TRENDS WHICH SEEM TO BE MATCHING UP BETTER WITH THE REAL TIME
CONDITIONS. BELIEVE THAT SOME FOG MAY FORM AS THE SURFACE WINDS
SLACKEN AHEAD OF THE FRONT...BUT NOT TO THE DEGREE INDICATED BY
THE NAM GUIDANCE. THIS MAY RESULT IN SOME MVFR/BRIEF IFR
CONDITIONS AHEAD OF FRONT. OTHERWISE EXPECT VFR CONDITIONS IN THE
WAKE OF THE FROPA LATER TONIGHT THROUGH TOMORROW EVENING.

PREV DISCUSSION... /ISSUED 235 PM CST TUE DEC 4 2012/

SHORT TERM /NOW THROUGH WEDNESDAY NIGHT/...CURRENT SURFACE
OBSERVATIONS AND SATELLITE IMAGES DEPICTS THE WEAK SURFACE COLD
FRONT FROM EAGLE PASS TO BASTROP TEXAS. THE FRONT IS EXPECTED TO
CONTINUE TO MOVE SOUTHEASTWARD THROUGH TONIGHT. CURRENT WSR-88D
SHOWS CONVECTION DEVELOPING OVER THE LOWER TEXAS COASTAL WATERS
EARLY IS AFTERNOON. VISIBLE SATELLITE IMAGES SHOWS AN INCREASING CU
FIELD ACROSS DEEP SOUTH TEXAS EARLY THIS AFTERNOON. SURFACE
TEMPERATURES ARE IN THE LOW TO MID 80S WITH DEWPOINTS IN THE MIDDLE
60S ACROSS THE AREA ALONG WITH AN UNSTABLE AIRMASS OVER THE
NORTHEASTERN PORTION OF THE CWA. AN UPPER JET IS MOVING ACROSS SOUTH
TEXAS THIS AFTERNOON. THERE IS AN ISOLATED RISK OF A SEVERE STORMS
THIS AFTERNOON AS THIS UPPER FEATURE MOVES ACROSS THE DESTABILIZING
AIRMASS. THE GREATEST RISK AREA FOR SEEING ISOLATED SEVERE STORMS
WILL BE IN AREAS NORTH AND EAST OF A LINE FROM FALFURRIAS...TO
RAYMONDVILLE...TO PORT MANSFIELD. THE PRIMARY IMPACTS WOULD BE WIND
GUSTS OF 60 TO 70 MPH...AND QUARTER SIZE HAIL. BRIEF PERIODS OF
HEAVY RAIN WILL ALSO BE POSSIBLE. OTHERWISE...SHOWERS AND
THUNDERSTORMS WILL DEVELOP AHEAD AND ALONG THE FRONT. THE FRONTAL
BOUNDARY IS EXPECTED TO REACH THE UPPER VALLEY AROUND 10 PM TONIGHT
AND THE LOWER VALLY AROUND MIDNIGHT. WINDS WILL SHIFT TO NORTH TO
NORTHWEST BEHIND THE FRONT.

A SECONDARY SURGE OF THE BOUNDARY THROUGH THE AREA IS EXPECTED ON
WEDNESDAY AS SURFACE RIDGING TAKES BUILDS BEHIND THE FRONT. HIGH
TEMPERATURES ON WEDNESDAY WILL BE ABOUT 8 TO 10 DEGREES COOLER
THAN TODAY WITH HIGHS IN THE LOW TO MID 70S AREA WIDE. LOWS
TONIGHT WILL BE IN THE UPPER 50S OVER THE NORTH AND LOWER 60S IN
THE VALLEY. OVERNIGHT LOWS WEDNESDAY NIGHT WILL BE IN THE MID TO
UPPER 50S WITH LOWER 60S NEAR THE COAST.

LONG TERM/THURSDAY THROUGH TUESDAY/...A RATHER ZONAL FLOW ALOFT
WILL CONTINUE THROUGH THE REMAINDER OF THE WEEK WITH A SHORTWAVE
EMBEDDED WITHIN THE FLOW MOVING EASTWARD. THIS DISTURBANCE WILL
REMAIN FURTHER NORTH OF THE CWA AND WILL NOT BE AN IMPACT TO THE
RGV. HIGH TEMPERATURES WILL GRADUALLY WARM INTO THE UPPER 70S FOR
THURSDAY WITH SE WINDS RETURNING QUICKLY. CONDITIONS WILL BE DRY
THROUGH THE END OF THE WEEK. SE FLOW BEGINS TO INCREASE INTO
FRIDAY AS ANOTHER STRONG DEEPER TROUGH DEVELOPS OVER THE PACIFIC
NORTHWEST AND AN ASSOCIATED LEE SIDE TROUGH STRENGTHENS. BREEZE TO
WINDY CONDITIONS WILL BE EXPECTED FOR FRIDAY INTO SATURDAY AS THE
GRADIENT IN THE LOWER VALLEY STRENGTHENS ESPECIALLY ALONG THE
COASTAL COUNTIES. HIGH TEMPERATURES INTO THE WEEKEND WILL BE A FEW
DEGREES ABOVE NORMAL.

THE STRONGER SYSTEM ACCORDING TO THE GFS AS WELL AS THE ECMWF ARE
HINTING THE UPPER LEVEL LOW WILL DIG SOUTHWARD INTO THE DESERT SW
AND NORTHERN MEXICO. EITHER SOLUTION PLANS OUT...A STRONG COLD FRONT
ASSOCIATED WITH THIS SYSTEM WILL MAKE ITS WAY SOUTH INTO THE VALLEY.
BOTH MODELS HAVE A LITTLE BIT OF DISAGREEMENT ON THE TIMING OF THIS
FRONT BUT IT WILL LIKELY BE ARRIVING INTO THE LOWER VALLEY BY 06Z TO
12Z TUESDAY. EXPECT SHOWER ACTIVITY TO ENHANCE AHEAD OF THE FRONT
ACROSS THE CWA WITH BREEZE TO WINDY CONDITIONS RIGHT BEHIND THIS
SYSTEM. GFS IS A LITTLE MORE AGGRESSIVE WITH POPS WHILE THE ECMWF IS
KEEPING MOST OF THE ACTIVITY OVER THE GULF WATERS. AT THIS TIME LEFT
20 PERCENT POPS AS IT IS STILL AT THE END OF THE LONG TERM PERIOD.
TEMPERATURES EARLY IN THE WEEK WILL BE UNIFORMLY ABOVE NORMAL ACROSS
THE CWA REACHING THE MID TO LOWER 80S WITH LOW TEMPERATURES IN THE
MID 60S. AFTER THIS FRONT MOVES THROUGH TUESDAY...HIGH TEMPERATURES
WILL STILL REACH THE MID TO LOW 70S FURTHER SOUTH INTO THE LOWER
VALLEY.

MARINE...NOW THROUGH WEDNESDAY NIGHT...BUOY 020 REPORTED EAST
SOUTHEAST WINDS AROUND 8 KNOTS WITH SEAS OF 4 FEET EARLY THIS
AFTERNOON. LIGHT EAST TO SOUTHEAST WINDS WILL CONTINUE THIS
AFTERNOON WITH WINDS BECOMING EAST THIS EVENING AS THE WEAK COLD
FRONT APPROACHES THE LOWER TEXAS COAST. THE FRONTAL BOUNDARY WILL
PUSH THROUGH LATER TONIGHT INTO WEDNESDAY MORNING...WITH ISOLATED
TO SCATTERED SHOWERS AND STORMS. MODERATE NORTH TO NORTHEAST WINDS
WILL DEVELOP WEDNESDAY AFTERNOON. EXERCISE CAUTION CONDITIONS
POSSIBLE ON ALL WATERS WEDNESDAY AFTERNOON...BUT CURRENTLY
ADVISORY LEVEL WINDS DO NOT APPEAR LIKELY...WITH SEAS REMAINING
MODERATE.

SATURDAY NIGHT THROUGH FRIDAY...SOUTHEAST WINDS WILL GRADUALLY
INCREASE INTO FRIDAY AS GRADIENT STRENGTHENS OVER THE LOWER
VALLEY. THIS IS DUE TO A STRONGER UPPER LEVEL SYSTEM ENTERING THE
PACIFIC NORTHWEST. THIS SYSTEM WILL DIG SOUTHWARD INTO THE DESERT
SOUTHWEST AND BRING A FRONT ACROSS VALLEY BY TUESDAY. STRONGER
NORTH TO NORTHWEST FLOW WILL INCREASE BEHIND THIS FRONT ACROSS THE
VALLEY AND WILL BUILD SEAS. EXPECT CLOSE TO SCA INTO THE WEEKEND
WITH THE SE FLOW ACROSS THE GULF WATERS LATE FRIDAY INTO SATURDAY
AND POSSIBLY CONTINUING INTO SUNDAY. ON TUESDAY AS THE FRONT MOVES
THROUGH THE GULF...EXPECT A NORTHERLY PUSH WITH THE FRONT WITH
SEAS BETWEEN 3 TO 5 FEET AND POSSIBLY INCREASE TO 6 FEET.

&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&

THIS PRODUCT IS ALSO AVAILABLE ON THE WEB AT:
HTTP://WEATHER.GOV/RGV

68/66
Hazardous weather outlook, Dec 4, 1:54 PM CST, 9 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE BROWNSVILLE TX
154 PM CST TUE DEC 4 2012

TXZ248>257-051215-
ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON-
154 PM CST TUE DEC 4 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF DEEP SOUTH
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SEVERE THUNDERSTORM IMPACT...
THERE IS AN ELEVATED RISK FOR ISOLATED SEVERE THUNDERSTORMS THIS
AFTERNOON ALONG AND EAST OF A FALFURRIAS TO WESLACO LINE. THE
GREATER RISK FOR SEEING ISOLATED SEVERE STORMS WILL BE IN AREAS
NORTH AND EAST OF A LINE FROM FALFURRIAS...TO RAYMONDVILLE...TO
PORT MANSFIELD.

THE MAIN SEVERE WEATHER IMPACTS WILL BE...
WIND GUSTS OF 60 TO 70 MPH...WHICH MAY RESULT IN DAMAGE TO TREES
AND POORLY ATTACHED ROOFS...AND QUARTER SIZE HAIL. BRIEF PERIODS
OF HEAVY RAIN WILL ALSO BE POSSIBLE...WHICH MAY RESULT IN
LOCALIZED PONDING OF WATER IN LOW LYING OR POOR DRAINAGE AREAS.

REMEMBER...WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST
FORECASTS...WATCHES...AND WARNINGS FOR PLANNING PURPOSES.

COASTAL IMPACT...
THERE IS A MODERATE RISK OF RIP CURRENTS AT THE BEACHES OF SOUTH
PADRE ISLAND AND BOCA CHICA BEACH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

COASTAL IMPACT...
AN ELEVATED RISK OF RIP CURRENTS IS POSSIBLE FRIDAY THROUGH
MONDAY.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTER GROUPS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IS NOT EXPECTED AT THIS TIME. YOU
ARE...HOWEVER...URGED TO MONITOR WEATHER CONDITIONS AND REPORT ANY
SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN BROWNSVILLE.

GMZ130-132-135-150-155-170-175-051215-
LAGUNA MADRE FROM THE PORT OF BROWNSVILLE TO THE ARROYO COLORADO-
LAGUNA MADRE FROM THE ARROYO COLORADO TO 5 NM NORTH OF PORT
MANSFIELD TX-
LAGUNA MADRE FROM 5 NM NORTH OF PORT MANSFIELD TO BAFFIN BAY TX-
COASTAL WATERS FROM PORT MANSFIELD TO THE RIO GRANDE OUT 20 NM-
COASTAL WATERS FROM BAFFIN BAY TO PORT MANSFIELD OUT 20 NM-
WATERS FROM PORT MANSFIELD TO THE RIO GRANDE EXTENDING FROM 20 TO
60 NM-
WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO
60 NM-
154 PM CST TUE DEC 4 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE GULF OF MEXICO AND THE
LAGUNA MADRE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SEVERE THUNDERSTORM IMPACT...
THERE IS AN ELEVATED RISK FOR ISOLATED SEVERE THUNDERSTORMS THIS
AFTERNOON OVER THE LAGUNA MADRE AND GULF OF MEXICO WATERS...OUT TO
20 NAUTICAL MILES...FROM BAFFIN BAY SOUTH TO THE RIO GRANDE. THE
GREATER RISK FOR SEEING ISOLATED SEVERE STORMS WILL BE OVER THE
LAGUNA MADRE AND NEARSHORE WATERS NORTH OF PORT MANSFIELD.

THE MAIN SEVERE WEATHER IMPACTS WILL BE...
WIND GUSTS OF 50 TO 60 KNOTS...AND QUARTER SIZE HAIL. BRIEF
PERIODS OF HEAVY RAINFALL AND FREQUENT CLOUD TO WATER LIGHTNING
FLASHES ARE ALSO.

REMEMBER...WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST
FORECASTS...WATCHES...AND WARNINGS FOR PLANNING PURPOSES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTER GROUPS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IS NOT EXPECTED AT THIS TIME. YOU
ARE...HOWEVER...URGED TO MONITOR WEATHER CONDITIONS AND REPORT ANY
SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN BROWNSVILLE.

BUTTS

In the hours before

Special weather statement, Dec 4, 10:46 PM CST, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
1046 PM CST TUE DEC 4 2012

TXZ251-254-256-050545-
INLAND WILLACY-COASTAL WILLACY-KENEDY-
1046 PM CST TUE DEC 4 2012

...SIGNIFICANT WEATHER ADVISORY FOR KENEDY AND WILLACY COUNTY...

A LINE OF THUNDERSTORMS...MOVING SOUTHEAST AT 20 MPH...WILL AFFECT
RURAL CENTRAL KENEDY COUNTY AND RURAL SOUTHERN KENEDY COUNTY...UNTIL
1145 PM CST. GUSTY WINDS UP TO 50 MPH MAY CAUSE LOOSE OBJECTS TO BLOW
AROUND. SOME DAMAGE TO TREE LIMBS AND WIRES IS POSSIBLE. FREQUENT
CLOUD TO GROUND LIGHTNING IS EXPECTED. IF CAUGHT OUTSIDE...CROUCH
DOWN IN A LOW SPOT...AWAY FROM TALL OBJECTS. NICKEL SIZE HAIL IS
EXPECTED. TORRENTIAL RAINS WILL CAUSE PONDING OF WATER ON ROADS...AND
MINOR FLOODING OF POOR DRAINAGE AREAS.

WHEN DRIVING THROUGH HEAVY RAIN...SLOW DOWN. ALWAYS LEAVE A SAFE
DISTANCE BETWEEN YOU AND OTHER VEHICLES. WHEN USING WIPERS...TURN ON
HEADLIGHTS. AVOID DRIVING THROUGH PUDDLES THAT COULD HIDE POTHOLES OR
CAUSE HYDROPLANING. MAKE SURE YOUR HEADLAMPS...TIRES...AND WIPERS ARE
IN GOOD CONDITION. KEEP AN EMERGENCY KIT WHICH INCLUDES A
FLASHLIGHT...FLARES...AND SIMPLE HAND TOOLS.

SEVEN THOUSAND PEOPLE DIE IN WEATHER RELATED AUTOMOBILE ACCIDENTS
EACH YEAR...MANY DUE TO POOR VISIBILITY AND WET ROADS.

REMEMBER: VISIBILITY AND TRACTION LEAVE TIME FOR REACTION!

TOMASELLI
Special weather statement, Dec 4, 11:31 PM CST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
1131 PM CST TUE DEC 4 2012

TXZ251-253>255-050630-
HIDALGO-INLAND CAMERON-INLAND WILLACY-KENEDY-
1131 PM CST TUE DEC 4 2012

...SIGNIFICANT WEATHER ADVISORY FOR HIDALGO...WILLACY...AND CAMERON
COUNTY...

A LINE OF THUNDERSTORMS...MOVING SOUTH AT 20 MPH...WILL AFFECT LASARA
AND RAYMONDVILLE...UNTIL 1230 AM CST. GUSTY WINDS UP TO 50 MPH MAY
CAUSE LOOSE OBJECTS TO BLOW AROUND. SOME DAMAGE TO TREE LIMBS AND
WIRES IS POSSIBLE. FREQUENT CLOUD TO GROUND LIGHTNING IS EXPECTED. IF
CAUGHT OUTSIDE...CROUCH DOWN IN A LOW SPOT...AWAY FROM TALL OBJECTS.
NICKEL SIZE HAIL IS EXPECTED. TORRENTIAL RAINS WILL CAUSE PONDING OF
WATER ON ROADS...AND MINOR FLOODING OF POOR DRAINAGE AREAS.

WHEN DRIVING THROUGH HEAVY RAIN...SLOW DOWN. ALWAYS LEAVE A SAFE
DISTANCE BETWEEN YOU AND OTHER VEHICLES. WHEN USING WIPERS...TURN ON
HEADLIGHTS. AVOID DRIVING THROUGH PUDDLES THAT COULD HIDE POTHOLES OR
CAUSE HYDROPLANING. MAKE SURE YOUR HEADLAMPS...TIRES...AND WIPERS ARE
IN GOOD CONDITION. KEEP AN EMERGENCY KIT WHICH INCLUDES A
FLASHLIGHT...FLARES...AND SIMPLE HAND TOOLS.

SEVEN THOUSAND PEOPLE DIE IN WEATHER RELATED AUTOMOBILE ACCIDENTS
EACH YEAR... MANY DUE TO POOR VISIBILITY AND WET ROADS.

REMEMBER: VISIBILITY AND TRACTION LEAVE TIME FOR REACTION!

TOMASELLI

The radar

The Brownsville radar (KBRO), 73 km away, was scanning. The volume nearest the first event began at 05:44 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Willacy

When
December 4, 11:45 PM CST to 11:46 PM CST
Where
Willacy County, 0.47 mi WNW of Raymondville
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
26.482, -97.787

Raymondville Police Department reported estimated 60 mph winds when the storm came through.

Thunderstorm Wind, Willacy

When
December 4, 11:48 PM CST
Where
Willacy County, 5 mi W of Raymondville
Measured
70 kt (81 mph) estimated gust
Reported by
Public
Coordinates
26.480, -97.861

The public reported that a barn was destroyed 5 miles west of Raymondville. The barn also crushed a car. Winds were estimated at 70 to 80 mph.

Thunderstorm Wind, Willacy

When
December 4, 11:48 PM CST
Where
Willacy County, 2 mi W of Raymondville
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
26.480, -97.812

Raymondville Police Department reported that the Precinct 1 garage west of Raymondville on Highway 186 sustained heavy damage from straight line thunderstorm winds. The garage doors were blown down and a section of hurricane fencing near the garage was also blown down.

Hail, Cameron

When
December 5, 12:57 AM CST to 12:59 AM CST
Where
Cameron County, 0.72 mi NNE of La Feria
Measured
1.25 in hail
Reported by
Public
Coordinates
26.159, -97.824

The public reported quarter to half dollar size hail fell in La Feria, near FM 506. The hail lasted for a few minutes.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2012Every state in 2012This day in weather historyWarnings in Texas, December 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 421632, 421633, 421634, 421635.